Virginia, 2002

Damaging Wind in Virginia, July 5, 2002

July 5, 2002 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with high winds moved through Frederick County during the pre-dawn hours of the 5th. The storm downed trees onto Route 259 near Gore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved through Frederick County during the pre-dawn hours of the 5th. The storm downed trees onto Route 259 near Gore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 8:45 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 4, 8:45 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
945 PM EDT THU JUL 4 2002

LUCKILY THE MAJORITY OF THE FIREWORKS TONIGHT HAVE BEEN OF THE MANMADE KIND
- MANY CALLS DURG THE PAST SVRL HRS FM OFFICIALS CONCERNING TRW DURG
THE EVNG EVENTS. ASIDE FM A FEW POPCORN TRW CONVECTION HAS BEEN
MINIMAL.

CD FNT THROUGH WESTERN HALF OF NY STATE AND SHOULD ENTER CWA BTWN 06
AND 09Z. AM NOT WILLING TO REMOVE THE CHC POP FOR TRW AS LONG AS A
CD FNT SITS TO THE N AND THE ATMOSPHERE OVER US HAS SO MUCH LOW LVL
ENERGY.

HAVE TWEAKED THE OVRNGT LOWS IN THE CITIES UP A LTL AS WE ARE
BEGINNING THE NIGHT W/ SUCH WARM TEMPS - STILL LM90S IN BOTH DC AND
BALT.

.LWX...
DC...NONE.
MD...NONE
VA...NONE.
WV...NONE.

WOODY

In the hours before

Special weather statement, Jul 5, 12:50 AM EST, 53 minutes before
WVZ050-050645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
150 AM EDT FRI JUL 5 2002

...STRONG THUNDERSTORM OVER ROMNEY...

AT 150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROMNEY...MOVING SOUTHEAST AT 25 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...FRENCHBURG AT 156 AM EDT
SLANESVILLE AT 206 AM EDT
DELRAY AT 212 AM EDT
CAPON BRIDGE AT 220 AM EDT
LEHEW...HIGH VIEW AT 228 AM EDT

EXPECT SMALL HAIL...BRIEF GUSTY WINDS AND FREQUENT DANGEROUS
LIGHTNING IN THE PATH OF THIS STORM.

MANNING
Special weather statement, Jul 5, 1:16 AM EST, 27 minutes before
VAZ028-WVZ050-050715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
216 AM EDT FRI JUL 5 2002

...STRONG THUNDERSTORMS IN THE NORTHERN SHENANDOAH VALLEY...

AT 216 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF CAPON BRIDGE...OR ABOUT 14 MILES
EAST OF ROMNEY...MOVING SOUTHEAST AT 30 MPH. RADAR ALSO INDICATED A
STRONG THUNDERSTORM JUST WEST OF WINCHESTER...ALSO MOVING SOUTHEAST
AT 30 MPH.

THESE STRONG THUNDERSTORMS WILL AFFECT CAPON BRIDGE...LEHEW...HIGH
VIEW...ROCK ENON SPRINGS...WILDE ACRES...AND CROSS JUNCTION.

EXPECT HEAVY RAIN...SMALL HAIL AND GUSTY WINDS IN THE PATH OF THESE
STORMS.

MANNING

The radar

The Sterling radar (KLWX), 81 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
July 5, 1:43 AM EST
Where
Frederick County, Gore
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.267, -78.350

Trees were downed onto Route 259.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308150.